Alert archive / Texas / Flash Flood Warnings in 1999

Flash Flood Warning 85, NWS Midland/Odessa, TX

July 10, 1999Loving County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 10, 1999, 2:54 PM CDT for Loving County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 1999, 2:54 PM CDT (19:54 UTC)
Expired
Jul 10, 1999, 6:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Loving County, TX

The radar

The Midland/Odessa radar (KMAF), 132 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1999-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1999-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 101955
FFWMAF
TXC301-102250-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
254 PM CDT SAT JUL 10 1999

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LOVING COUNTY IN WESTERN TEXAS

* UNTIL 600 PM CDT

* AT 230 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT CLUSTERS OF THUNDERSTORMS WITH VERY HEAVY RAIN WERE LOCATED
  NORTHERN LOVING COUNTY NEAR THE STATE BORDER... MOVING SLOWLY
  SOUTH AT 10 MPH.

* EXCESSIVE RAINFALL AT THE RATE OF ONE INCH PER HOUR WILL PRODUCE
  FLOODING ACROSS OVER LOVING COUNTY...NORTH OF HIGHWAY 302...
  THROUGH 600 PM CDT.

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.

RADAR ESTIMATES AND RAIN GAUGE REPORTS INDICATED ISOLATED AREAS OF
OVER TWO INCH RAINS HAVE FALLEN OVER NORTHERN LOVING COUNTY JUST
EAST OF RED BLUFF LAKE.  THUNDERSTORMS OVER SOUTHERN LEA AND
SOUTHEASTERN EDDY COUNTIES OF NEW MEXICO WILL DRIFT SOUTHWARD
INTO LOVING COUNTY THROUGH 6 PM CDT.  THESE STORMS WILL CONTRIBUTE
ADDITIONAL RAINS ONTO ALREADY SATURATED GROUNDS ACROSS NORTHERN
LOVING COUNTY.

RRF/01

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 2:15 PM CDT, 39 minutes earlier.

Area forecast discussion, Jul 10, 2:15 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
215 PM CDT SAT JUL 10 1999

THE COLD FRONT REMAINS STRETCHED ACROSS THE SOUTHERN PART OF THE AREA
AND ETA SEEMS TO KEEP IT THERE THROUGH THE PERIOD.  FRONT MAY BECOME
FOCAL POINT FOR HEAVY RAIN OVER NEXT 48 HOURS.  HOWEVER ONLY A FEW
REPORTS OF LOCALIZED FLOODING RECEIVED FROM STORMS IN CWA... AND
THESE WERE WELL NORTH OF THE FRONT.  GENERALLY THE RAIN HAS BEEN
SPOTTY ACROSS THE AREA.  KMAF 12Z SOUNDING UNSTABLE WITH PW OVER 1.5
INCHES... SO POTENTIAL EXISTS FOR ADDITIONAL LOCALLY HEAVY RAIN...
PROBABLY NEAR THE FRONTAL BOUNDARY.  CONFIDENCE WANING FOR A GOOD
WIDESPREAD RAIN... WILL TONE DOWN POPS SOMEWHAT BUT LEAVE LOCALLY
HEAVY RAINFALL MENTIONED DOWN SOUTH AND ACROSS MOUNTAINS.  THANKS
KLBB FOR COORDINATION.  INITIAL NUMBERS FOLLOW... WORK ZONES
SHORTLY.

*******************************************************************
                                                                  *
* THE FOLLOWING SITES WILL BE USED HENCEFORTH FOR COORDINATION    *
* PURPOSES  BETWEEN NWS OFFICES.  THIS DECODING OF THE 3-LETTER   *
* IDENTIFIERS WILL BE AVAILABLE UNTIL JULY 15.                    *
*                                                                 *
* MAF MIDLAND INTL                                                *
* LSA LAMESA                                                      *
* E41 BIG LAKE                                                    *
* 6R6 TERRELL CO. AIRPORT (6E DRYDEN)                             *
* CNM CARLSBAD                                                    *
* MRF MARFA                                                       *
*                                                                 *

********************************************************************

MAF  66/87/67/88  5/3/2/2
LSA  64/85/66/87  4/3/2/2
E41  65/86/67/88  5/3/2/2
6R6  72/85/71/89  6/5/4/3
MRF  61/76/61/81  6/5/4/3
CNM  65/85/65/87  5/4/3/2

72

In the hours before

Local storm report, Jul 10, 1:30 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
130 PM CDT SAT JUL 10 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 PM    6 E CARLSBAD              NM   FLASH FLOODING
07/10/99   EDDY                           HWY 605 IMPASSABLE
                                          ROAD WATER DEPTH 3-4 FEET

1240 PM    10 S CARLSBAD             NM   FLASH FLOODING
07/10/99   EDDY                           HWY 395 IMPASSABLE
                                          ROAD WATER DEPTH 6 FEET

115 PM     ORLA                      TX   FLASH FLOODING
07/10/99   REEVES                         WATER CROSSING HWY 652

RRF/01

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 5:11 AM CDTFlash Flood WarningMAFScurry5 hr
Jul 10, 11:55 AM CDTFlash Flood WarningMAFReeves3 hr
Jul 10, 4:46 PM CDTFlash Flood WarningMAFPecos, Terrell6 hr

Nearby

Flash Flood Warnings in Texas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.